Delaware, 2015

Excessive Heat and Heat in Delaware, July 19 to 20, 2015

July 19 to 20, 2015 · NWS PHI · 4 events in 4 counties and zones

Unseasonably hot and humid weather affected Delaware on the 19th and 20th. High temperatures both days reached into the lower to mid 90s.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Unseasonably hot and humid weather affected Delaware on the 19th and 20th. High temperatures both days reached into the lower to mid 90s. The 19th was hotter and more humid overall with afternoon heat index values of around 105F. These were some of the highest heat index values of the entire summer. A dissipating cold front on the 20th brought slightly drier air into the state during the afternoon of the 20th and heat index values peaked around 100F. A re-enforcing cold frontal passage on the 21st brought even cooler and drier air into the area and by the 22nd all high temperatures were less than 90 degrees in Delaware. The heat not only affected people. The Brandywine Zoo implemented procedures to keep its animals cool.

Highest temperatures included 97 degrees in Seaford (Sussex County), 95 degrees in Glasgow (New Castle County), 94 degrees in Georgetown (Sussex County) and Dover (Kent County), 93 degrees in Rehoboth Beach (Sussex County) and 92 degrees at the New Castle County Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 19, 10:57 AM EST, 3 minutes earlier.

Area forecast discussion, Jul 19, 10:57 AM EST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1157 AM EDT SUN JUL 19 2015

.SYNOPSIS...
A RIDGE OF HIGH PRESSURE WILL EXTEND ALONG THE APPALACHIANS TODAY
AND THERE WILL BE A WEAK TROUGH OF LOW PRESSURE ALONG THE EAST
COAST. A WEAKENING FRONTAL BOUNDARY FROM THE NORTHWEST IS FORECAST
TO ARRIVE ON MONDAY. A COLD FRONT IS ANTICIPATED TO FOLLOW AND IT
SHOULD PASS THROUGH EASTERN PENNSYLVANIA, NEW JERSEY, NORTHEASTERN
MARYLAND AND DELAWARE ON TUESDAY NIGHT. THE FRONT IS EXPECTED TO
SINK TO OUR SOUTH ALLOWING HIGH PRESSURE TO BUILD INTO OUR REGION
FROM THE WEST AND NORTHWEST FOR THE PERIOD FROM WEDNESDAY THROUGH
SATURDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
WE WILL CONTINUE WITH THE PREVIOUS FCST WITH ONLY VERY MINOR
CHANGES MOSTLY TO WIND GRIDS.

THE MAIN STORY FOR TODAY WILL BE THE VERY HOT AND HUMID
CONDITIONS WHICH WILL LEAD TO EXCESSIVE HEAT INDEX VALUES. FOR
DAYTIME HIGHS, WE USED A BLEND OF MAV/MET, MOS/MOSGUIDE, AND MIXED
ECMWF 925 MB TEMPERATURES WHICH GIVES WIDESPREAD LOW TO MID 90S.
WHEN COMBINED WITH DEW POINTS IN THE LOW 70S, WE CONTINUE TO
EXPECT HEAT INDEX VALUES OF 100+ FOR MOSTLY EVERYWHERE; THE
EXCEPTION BEING THE POCONOS, ALTHOUGH IT'S STILL GOING TO BE QUITE
WARM THERE WITH HEAT INDEX VALUES IN THE MID/UPPER 90S THERE TOO.
SO WE WILL CONTINUE WITH THE EXCESSIVE HEAT WARNING/HEAT ADVISORY
FOR TODAY FOR EVERYONE EXCEPT CARBON/MONROE, PENNSYLVANIA.

WITH THE HEAT AND HUMIDITY TODAY, THERE WILL BE PLENTY OF
INSTABILITY. HOWEVER, GIVEN THE LACK OF ANY SHORT WAVE/VORTICITY
IMPULSES DURING THE DAY, THE CAP IN PLACE MAY BE ENOUGH TO PREVENT
ANY SHOWER/THUNDERSTORM ACTIVITY FROM DEVELOPING FOR MUCH OF THE
DAY. WE EXPECT ANY SHOWER/THUNDERSTORMS ACTIVITY TO BE ONGOING TO
OUR WEST/NORTHWEST DURING THE DAY, WHICH SHOULD NOT MAKE IT INTO
OUR AREA UNTIL LATE AFTERNOON AT THE EARLIEST, BUT MOST LIKELY
DURING THE EVENING HOURS STARTING ACROSS OUR NORTHWEST AREAS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
A COLD FRONT WILL BE APPROACHING THE AREA FROM THE WEST
OVERNIGHT, WHILE A SHORT WAVE/VORTICITY IMPULSE APPROACHES THROUGH
THE NIGHT AS WELL. SHOWERS AND THUNDERSTORMS SHOULD BE ONGOING TO
OUR WEST/NORTHWEST DURING THE LATE AFTERNOON/EARLY EVENING. MOST
MODELS KEEP THE STRONGEST AND MORE WIDESPREAD ACTIVITY TO OUR
NORTH WHERE THE BETTER FORCING IS LOCATED. HOWEVER, SCATTERED
SHOWERS/THUNDERSTORMS COULD MAINTAIN THEMSELVES AND MAKE THEIR WAY
ACROSS MOSTLY OUR NORTHERN HALF OF THE AREA THIS EVENING, BEFORE
DIMINISHING INTO THE OVERNIGHT HOURS. IT IS POSSIBLE THAT A FEW
STORMS MAY BE STRONG IF THEY MOVE IN EARLY ENOUGH THIS EVENING
BEFORE THEY BEGIN TO DISSIPATE.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
A MID LEVEL RIDGE IS FORECAST TO DEVELOP OVER THE MIDDLE OF THE
COUNTRY DURING THE NEW WEEK. A MID LEVEL LOW IS EXPECTED TO MOVE
ACROSS EASTERN CANADA WITH A TROUGH SETTLING OVER THE NORTHEASTERN
STATES. AS A RESULT, HOT AND STICKY CONDITIONS ON MONDAY SHOULD
GIVE WAY GRADUALLY TO LOWERING HUMIDITY LEVELS AND A RETURN TO
NEAR NORMAL TEMPERATURES AS THE WEEK PROGRESSES. THE MID LEVEL
TROUGH IS ANTICIPATED TO MOVE EASTWARD AND IT MAY BEGIN TO LOSE A
BIT OF ITS INFLUENCE OVER THE NORTHEASTERN STATES ON FRIDAY AND
SATURDAY.

THE LATEST GUIDANCE IS PAINTING A LOWERING POTENTIAL OF SHOWERS
AND THUNDERSTORMS WITH THE WEAKENING FRONTAL BOUNDARY ON MONDAY.
AS A RESULT, WE HAVE RAISED THE FORECAST TEMPERATURES A BIT DUE TO
THE ANTICIPATION OF LESS CLOUD COVER AND PRECIPITATION THAN IN THE
PREVIOUS FORECAST CYCLE.

WE HAVE DECIDED TO EXTEND THE HEAT ADVISORY FOR MUCH OF OUR
REGION INTO MONDAY WITH AFTERNOON HEAT INDEX VALUES EXPECTED TO BE
IN THE 100 TO 107 RANGE. THE EXCESSIVE HEAT WARNING FOR OUR HIGHLY
URBANIZED AREAS IS ALREADY IN EFFECT UNTIL 800 PM MONDAY. THE
ADVISORY WILL NOT BE EXTENDED FOR THE ADDITIONAL DAY FOR THE
COUNTIES OF LEHIGH, NORTHAMPTON, SUSSEX (NEW JERSEY), WARREN AND
MORRIS. THE INITIAL FRONTAL BOUNDARY SHOULD COOL CONDITIONS JUST
ENOUGH TO KEEP OUR NORTHERN COUNTIES BELOW THE HEAT ADVISORY
CRITERIA. ALSO, WE HAVE NOT EXTENDED THE HEAT ADVISORY FOR THE
COASTAL STRIP FOR MONDAY BASED ON THE EXPECTATION OF THE
DEVELOPMENT OF A SEA BREEZE IN THE AFTERNOON.

CONDITIONS WILL REMAIN VERY WARM AND HUMID FOR MONDAY NIGHT AND
TUESDAY. HOWEVER, BOTH THE HEAT AND HUMIDITY SHOULD BE A BIT LOWER
THAN ON SUNDAY NIGHT AND MONDAY SO WE ARE NOT ANTICIPATING A NEED
TO EXTEND THE HEAT ADVISORY AND THE EXCESSIVE HEAT WARNING ANY
FURTHER.

A WEAK WAVE OF LOW PRESSURE MAY RIDE ALONG THE WEAKENING FRONTAL
BOUNDARY ON MONDAY NIGHT, POSSIBLY BRINGING SCATTERED SHOWERS AND
THUNDERSTORMS MAINLY TO OUR CENTRAL AND SOUTHERN COUNTIES. A COLD
FRONT IS FORECAST TO APPROACH FROM THE NORTHWEST ON TUESDAY AND IT
SHOULD PASS THROUGH OUR REGION ON TUESDAY NIGHT. WE WILL CONTINUE
TO MENTION A CHANCE OF SHOWERS AND THUNDERSTORMS AHEAD OF THE COLD
FRONT.

HIGH PRESSURE IS FORECAST TO BUILD INTO OUR REGION FROM THE WEST
AND NORTHWEST FOR WEDNESDAY, THURSDAY, FRIDAY AND SATURDAY. WE
WILL NOT FORECAST ANY PRECIPITATION FOR THAT PERIOD OF TIME. WE
ARE EXPECTING SEASONABLE TEMPERATURES.

&&

.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

VFR CONDITIONS SHOULD PREVAIL ACROSS THE AREA TODAY. WE DO NOT
EXPECT ANY SHOWER/THUNDERSTORM ACTIVITY THROUGH THE DAYTIME HOURS.
IT IS POSSIBLE THAT SCATTERED SHOWERS/THUNDERSTORMS MAY MOVE IN
FROM THE WEST LATER THIS EVENING. HOWEVER, CONFIDENCE IN THESE
AFFECTING THE TAF SITES IS LOW AS MODEL GUIDANCE CONTINUES TO
INDICATE THIS ACTIVITY DIMINISHING AS IT APPROACHES THE AREA. THE
MOST LIKELY AREAS TO RECEIVE ANY PRECIPITATION WOULD BE
ABE/RDG/TTN LATER THIS EVENING.

FOG MAY AGAIN DEVELOP OVERNIGHT TONIGHT INTO MONDAY MORNING.

OUTLOOK...
MONDAY...A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS. ALSO,
EARLY MORNING LOW CLOUDS AND HAZE ARE POSSIBLE.

MONDAY NIGHT THROUGH TUESDAY EVENING...A CHANCE OF SHOWERS AND
THUNDERSTORMS THAT MAY REDUCE CEILING AND VISIBILITY VALUES INTO
THE MVFR OR IFR CATEGORY AT TIMES. ALSO, LATE NIGHT AND EARLY
MORNING LOW CLOUDS, HAZE AND FOG ARE POSSIBLE..

LATE TUESDAY NIGHT THROUGH THURSDAY...MAINLY VFR.

&&

.MARINE...
SUB-SMALL CRAFT CONDITIONS CONTINUE ACROSS THE WATERS TODAY INTO
TONIGHT, ALTHOUGH WINDS MAY GUST AROUND 20 KNOTS AT TIMES.

OUTLOOK...
MONDAY THROUGH THURSDAY...NO MARINE HEADLINES ARE ANTICIPATED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR PAZ061-062.
     HEAT ADVISORY UNTIL 8 PM EDT MONDAY FOR PAZ060-101-103-105.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT MONDAY FOR PAZ070-071-
     102-104-106.
NJ...HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR NJZ001-007-008-
     014-024>026.
     HEAT ADVISORY UNTIL 8 PM EDT MONDAY FOR NJZ009-010-012-013-016-
     020>023-027.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT MONDAY FOR NJZ015-
     017>019.
DE...HEAT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR DEZ004.
     HEAT ADVISORY UNTIL 8 PM EDT MONDAY FOR DEZ002-003.
     EXCESSIVE HEAT WARNING UNTIL 8 PM EDT MONDAY FOR DEZ001.
MD...HEAT ADVISORY UNTIL 8 PM EDT MONDAY FOR MDZ008-012-015-019-020.
MARINE...NONE.

&&

SYNOPSIS...IOVINO
NEAR TERM...ROBERTSON/PO
SHORT TERM...ROBERTSON
LONG TERM...IOVINO
AVIATION...IOVINO/ROBERTSON/PO
MARINE...IOVINO/ROBERTSON
Hazardous weather outlook, Jul 19, 3:28 AM EST, 7 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
428 AM EDT SUN JUL 19 2015

PAZ054-055-200830-
CARBON-MONROE-
428 AM EDT SUN JUL 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS LATE TODAY AND TONIGHT MAY BE ACCOMPANIED BY STRONG
WIND GUSTS AND HEAVY RAINFALL ALONG WITH DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ001-007-008-PAZ061-062-200830-
SUSSEX-WARREN-MORRIS-LEHIGH-NORTHAMPTON-
428 AM EDT SUN JUL 19 2015

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW JERSEY AND EAST
CENTRAL PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

THUNDERSTORMS LATE TODAY AND TONIGHT MAY BE ACCOMPANIED BY STRONG
WIND GUSTS AND HEAVY RAINFALL ALONG WITH DANGEROUS CLOUD TO GROUND
LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002-003-MDZ008-012-015-019-020-NJZ009-010-012-013-016-020>023-027-
PAZ060-101-103-105-200830-
KENT-INLAND SUSSEX-CECIL-KENT MD-QUEEN ANNES-TALBOT-CAROLINE-
HUNTERDON-SOMERSET-MIDDLESEX-WESTERN MONMOUTH-SALEM-OCEAN-CUMBERLAND-
ATLANTIC-CAPE MAY-SOUTHEASTERN BURLINGTON-BERKS-WESTERN CHESTER-
WESTERN MONTGOMERY-UPPER BUCKS-
428 AM EDT SUN JUL 19 2015

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 8 PM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW
JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-NJZ015-017>019-PAZ070-071-102-104-106-200830-
NEW CASTLE-MERCER-GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-DELAWARE-
PHILADELPHIA-EASTERN CHESTER-EASTERN MONTGOMERY-LOWER BUCKS-
428 AM EDT SUN JUL 19 2015

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT
MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...CENTRAL
NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   EXCESSIVE HEAT WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ004-NJZ014-024>026-200830-
DELAWARE BEACHES-EASTERN MONMOUTH-ATLANTIC COASTAL CAPE MAY-
COASTAL ATLANTIC-COASTAL OCEAN-
428 AM EDT SUN JUL 19 2015

...HEAT ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN DELAWARE...CENTRAL
NEW JERSEY AND SOUTHERN NEW JERSEY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-200830-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
428 AM EDT SUN JUL 19 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 heat, 1 excessive heat. Local standard time, as filed.

Excessive Heat, New Castle

When
July 19, 11:00 AM EST to July 20, 7:00 PM EST
Where
New Castle forecast zone
Reported by
ASOS
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

Heat, Inland Sussex

When
July 19, 11:00 AM EST to 7:00 PM EST
Where
Inland Sussex forecast zone
Reported by
ASOS
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

Heat, Kent

When
July 19, 11:00 AM EST to 7:00 PM EST
Where
Kent forecast zone
Reported by
ASOS
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Heat, Delaware Beaches

When
July 19, 11:00 AM EST to 7:00 PM EST
Where
Delaware Beaches forecast zone
Reported by
ASOS
Coordinates
38.683, -75.339 (the zone’s center; the record gives no point)

What these are

Excessive Heat
Heat at or above the local excessive heat warning criteria, or heat that caused deaths.
Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2015Every state in 2015This day in weather historyWarnings in Delaware, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 596563, 596564, 596565, 596962.